Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Omaha, NE

March 4, 202020 counties in Nebraska; 5 counties in Iowa

NWS Omaha, NE issued this red flag warning at Mar 4, 2020, 1:46 PM CST for 20 counties in Nebraska; 5 counties in Iowa. It took effect at Mar 5, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 1:46 PM CST (19:46 UTC)
In effect from
Mar 5, 2020, 12:00 PM CST
Expired
Mar 5, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Omaha, NE
All 25 counties

Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Boone County, NE, Butler County, NE, Cass County, NE, Colfax County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 45 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:33 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 4, 11:33 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1133 AM CST Wed Mar 4 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 330 AM CST Wed Mar 4 2020

Forecast Summary:

Our string of above-normal temperatures should remain intact at
least through the weekend when we may see some 70s. The only real
weather concern through then will be very windy conditions on
Thursday as precipitation chances hold off until early next week.

Today through Friday:

Primary mid level flow will remain northwest today before a clipper
system rolls into the Great Lakes Region and sharpens a trough just
to our east on Thursday. Ahead of this system, a return to southwest
surface winds is forecast this afternoon, providing favorable
downslope warming component under nearly full sunshine. We should
see highs a category or two above Tuesday's readings.

Cold front associated with clipper is scheduled into our northern
CWA later this evening, then progressing south of Nebraska and
southwest Iowa by Thursday morning. First of all, forcing for ascent
and thus precipitation chances will be maximized north and northeast
of our area, though increase in mid level clouds and perhaps a few
sprinkles could affect our northern counties. Attention turns to
increasing winds Thursday as strong subsidence behind cold front,
low level instability and unidirectional winds with height promote
deep mixing and efficient downward momentum transfer of strong
northwest winds at top of boundary layer. Gridded/MOS guidance,
though painting sustained winds around 30 mph, may be underplaying
things a bit as forecast soundings suggest average speeds over 30
mph and gusts to 50 mph are likely.

See Fire Weather section below for more info on that potential
Thursday.

Friday through Sunday:

Winds die down Thursday night as surface high pressure settles into
the region. That high slides east on Friday allowing southerly winds
to return. Meanwhile mid level ridging begins to build into the
Plains, maximizing heights on Saturday before ridge axis shifts east
by Sunday. After a cold start in the 20s under surface ridge Friday
morning, our warming trend into the weekend will commence by Friday
afternoon when highs reach the 50s. Then a very warm atmosphere
under ridge along with plenty of sunshine will push temperatures
toward 70 over the weekend. Sunday's highs may be tempered somewhat
if cloud cover thickens faster than advertised ahead of approaching
mid level wave. GFS remains the most aggressive in bringing wave
into the region, even squeezing out precipitation Sunday afternoon.
Have followed slower ECMWF again this morning in this regard,
keeping precipitation out of the forecast until Sunday night.

Monday and Tuesday:

Mid level shortwave ejecting into the Plains Sunday night will bring
a fairly decent shot of precipitation Sunday night into Monday. Most
of this should fall as rain, but colder air spilling into the
region behind wave could turn rain to snow in our north before
ending. Cooler temps follow for Monday and Tuesday when highs
swing back toward normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1133 AM CST Wed Mar 4 2020

VFR conditions will prevail through the forecast period. Light
southwest winds will increase to 10-15 kt this afternoon and
continue into this evening. A front will move through the area
tonight with the southwest winds switching to northwest at to
10-20 kt with higher gusts. The northwest winds will strengthen
further by late Thursday morning. Low-level wind shear is expected
tonight both ahead of the surface front and behind it.

&&

.FIRE WEATHER...
Issued at 330 AM CST Wed Mar 4 2020

The strong winds and deep mixing leading to lower surface dew points
and relative humidity will also increase our fire danger on
Thursday, especially given the lack of precipitation over the last
month leading to dry fuels. Contemplated a fire weather watch for
parts of our area, but after consulting with neighboring offices,
will give it another model run before pulling the trigger, and
highlight wind and fire risk through social media and hazardous
weather outlooks.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...Mead
FIRE WEATHER...Dergan
Hazardous weather outlook, Mar 4, 11:33 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1133 AM CST Wed Mar 4 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1133 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Very high fire danger will exist this afternoon in northeast
Nebraska with high danger in southeast Nebraska. Relative
humidities dropping to lower than 30 percent, southwest winds
gusting over 20 mph, along with dry grasses, will lead to the
potentially dangerous fire weather conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Extreme fire danger is forecast for Thursday for eastern Nebraska
and southwest Iowa with strong northwest winds and low humidity.
Fire weather conditions could develop Saturday and Sunday as high
temperatures climb into the upper 60s. This time, they'll be
accompanied by gusty southerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:46 PM CSTWind AdvisoryOAXAntelope, Burt, Cedar, Cuming, Knox, Madison and 4 more28 hr

Nearby

Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Iowa, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.